This site is intended for health professionals only
Wednesday 28 September 2016 Instagram
Share |

Paracetamol use linked to asthma

Paracetamol use linked to asthma

A major new study has discovered strong links between incidences of childhood asthma and the use of a common painkiller.

Asthma in children has reached epidemic proportions, with around one in 10 children in the UK having been diagnosed with the condition.

A worldwide analysis of data on more than 200,000 children found strong links between paracetamol use and both the development of asthma and the appearance of symptoms.

The chances of six and seven-year-olds suffering wheezing attacks were more than tripled when paracetamol was taken once a month. The drug was also associated with an increased risk of rhinoconjunctivitis – or hayfever – and eczema.

Paracetamol may cause changes in the body that leave a child more vulnerable to inflammation and allergies, scientists believe. Previous research had already suggested a link between the painkiller and asthma, but the results of the new study mean the evidence is now beyond doubt.

In the 1980s, paracetamol began to replace aspirin as the medicine of choice to control pain and fever in infants; and between the 1960s and the mid-1990s the proportion of UK children with asthma trebled.

Paracetamol is generally recommended for people with asthma because aspirin and similar nonsteroidal anti-inflammatory drugs, such as ibuprofen, have been known to provoke asthma attacks.

Copyright © PA Business 2008

Asthma UK

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?